1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Different medications

Discussion in 'Other Diabetic Medications' started by eveshamgal, Apr 1, 2013.

  1. eveshamgal

    eveshamgal · Well-Known Member

    Messages:
    121
    Likes Received:
    0
    Trophy Points:
    36
    Hi

    I am on 2000mg of metformin a day. I haven't always been good at taking this and so at my last check up my hbA1c was 9.6

    The DN said that wwith my reading this high I would have to look at going on insulin.

    After reading these forums I keep seeing people who are on other medications as well as metformin and so I wondered if there were any I could discuss with my nurse to try and prevent the insulin for a bit longer?

    I am also trying to lose weight and lower my BG by eating low carb foods etc.

    Sent from the Diabetes Forum App
     
  2. Daibell

    Daibell LADA · Master

    Messages:
    12,378
    Likes Received:
    7,348
    Trophy Points:
    298
    Hi. I'm on most of the 'other' meds in tablet form as well as insulin now. If you are overweight and hence probably insulin resistant then the other meds may not help much. Gliclazide stimulates the pancreas but if you are insulin resistant you may already be swimming in insulin. Sitagliptin also extends the time the pancreas produces insulin after a meal but again this may not be helpful for you. There are other injectables such as Victoza. At the end of the day, I've found insulin to be very little problem since I started 4 weeks ago. My needles are 4mm long and very thin. Most times you can't feel the needle at all. I'm on once a day at night which is very convenient and this has made a big difference to my blood sugar. If you are insulin resistant then it may take while for your resistance to fade away and the insulin to become more balanced. If you are not already on a low-carb diet then do get going as you may be able to reduce your blood sugar without any insulin.
     
  3. Sid Bonkers

    Sid Bonkers Type 2 · Well-Known Member

    Messages:
    3,976
    Likes Received:
    1,102
    Trophy Points:
    178
    Hi eveshamgal I have heard that Byetta (Exenatide) has proved useful to some who are trying to lose weight although like insulin it is injectable. More info here http://www.byetta.com/

    I believe there are lots here who use it so perhaps one of them will comment as I've not used it myself :)

    As Daibell has said though dont fear insulin or other injectable medication you do get used to the routine very quickly and they can be very effective too, I was on insulin for 12 months after diagnosis until I lost 4 stone and was able to wean myself off it, I found that as the weight came off so my insulin resistance improved and I was able to inject less and less insulin until I was only injecting a few units a day at which point my diabetes nurse told me to stop altogether and handed my care over to my GP. I was even apprehensive about coming off it I felt so comfortable with it.

    So its nothing to be scared of although I can understand your apprehension, I hated needles before I had to inject myself, now I am so blasé about blood tests that I will often jokingly offer to do it for any nurse who is struggling to find a vain :lol:

    If injectable meds are the only option then you really will get used to it very quickly, honestly :thumbup:
     
  4. The Radinator

    The Radinator Type 2 · Member

    Messages:
    7
    Likes Received:
    12
    Trophy Points:
    43
    Hi To be honest I resisted injecting for more than a year because of a needle phobia. I inject Lixisenatide (Lyxumia) once a day and it has made such a big difference in my BGs. I had ben through all the types of oral meds with little or no success but plenty of nasty side effects for the last 3 years. Not only has lixisenatide lowered my BGs from the mid to high teens to normal levels, I have lost loads of weight too.

    It works in three ways: forces the pancreas to increase insulin production, stops the liver dumping glucagon, and slows the emptying of the stomach - making you feel fuller for longer. I also have a slightly decreased appetite so eat less too!

    I feel more positive and more confident and less depressed than before too.................. so it a win win for me!
     
  5. mrman

    mrman Type 1 · Well-Known Member

    Messages:
    2,419
    Likes Received:
    2,674
    Trophy Points:
    198
    You said that you havn't always been good at taking the met, resulting in a high hba1c. any idea what your hba1c would be if you took them, and is your dsn aware that you were skipping doses.

    Sent from the Diabetes Forum App
     
    #5 mrman, Dec 30, 2013 at 7:53 PM
    Last edited by a moderator: Dec 30, 2013
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook